IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 3969 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (2,135 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   What Is Your Dia...
  Discussion
   References
   Article Figures

 Article Access Statistics
    Viewed2251    
    Printed25    
    Emailed1    
    PDF Downloaded136    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
QUIZ
Year : 2014  |  Volume : 80  |  Issue : 2  |  Page : 191-193

Multiple cutaneous nodules in a patient with rheumatoid arthritis


Department of Dermatology, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan

Date of Web Publication26-Mar-2014

Correspondence Address:
Bai-Yao Wu
Department of Dermatology, Tri-Service General Hospital, No. 325, Sec. 2, Chenggong Rd., Neihu, Taipei 114
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.129424

Rights and Permissions



How to cite this article:
Chen WH, Chiang CP, Wu BY. Multiple cutaneous nodules in a patient with rheumatoid arthritis. Indian J Dermatol Venereol Leprol 2014;80:191-3

How to cite this URL:
Chen WH, Chiang CP, Wu BY. Multiple cutaneous nodules in a patient with rheumatoid arthritis. Indian J Dermatol Venereol Leprol [serial online] 2014 [cited 2019 Jun 15];80:191-3. Available from: http://www.ijdvl.com/text.asp?2014/80/2/191/129424


A 79-year-old woman presented to the dermatology clinic with multiple papules and nodules on all four limbs which had first developed 6 months previously. Furthermore, she had a 30-year history of seropositive rheumatoid arthritis which was controlled by administering nonsteroidal anti-inflammatory drugs and disease-modifying antirheumatic drugs; however, she had no history of tumor necrosis factor-α (TNF-α) inhibitor use. On dermatologic examination, we noted the presence of multiple erythematous to violaceous papules and nodules on her limbs, particularly on the extensor surfaces [Figure 1].
Figure 1: Multiple erythematous to violaceous papules and nodules located on the elbow

Click here to view


Skin biopsy of an erythematous nodule on her elbow was performed. Histopathological examination showed diffuse interstitial and granulomatous infiltration throughout the dermis [Figure 2]. In addition, dense neutrophilic infiltrates, leukocytoclasia, and histiocytes palisading around the degenerated collagen were observed. In addition, granular basophilic debris was noted in the areas of sclerosis [Figure 3].
Figure 2: Histopathology showing diffuse interstitial and granulomatous infiltration throughout the dermis with extensive areas of collagen degeneration (H and E, × 20)

Click here to view
Figure 3: Palisaded histiocytes surrounding the center of the area with basophilic degeneration of collagen, numerous neutrophils, fibrin, and leukocytoclasia (H and E, × 200); inset with higher magnification (H and E, × 400)

Click here to view



  What Is Your Diagnosis? Top




Click here to view answer. View Answer


 
  References Top

1.Bremner R, Simpson E, White CR, Morrison L, Deodhar A. Palisaded neutrophilic and granulomatous dermatitis: An unusual cutaneous manifestation of immune-mediated disorders. Semin Arthritis Rheum 2004;34:610-6.  Back to cited text no. 1
    
2.Chu P, Connolly MK, LeBoit PE. The histopathologic spectrum of palisaded neutrophilic and granulomatous dermatitis in patients with collagen vascular disease. Arch Dermatol 1994;130:1278-83.  Back to cited text no. 2
    
3.Sangueza OP, Caudell MD, Mengesha YM, Davis LS, Barnes CJ, Griffin JE, et al. Palisaded neutrophilic granulomatous dermatitis in rheumatoid arthritis. J Am Acad Dermatol 2002;47:251-7.  Back to cited text no. 3
    
4.Chou CL, Wang KH, Chiang YY. Palisaded neutrophilic and granulomatous dermatitis associated with the initiation of etanercept in rheumatoid arthritis: A case report. Dermatologica Sinica 2011;29:129-33.  Back to cited text no. 4
    
5.Stephenson SR, Campbell SM, Drew GS, Magro CM. Palisaded neutrophilic and granulomatous dermatitis presenting in a patient with rheumatoid arthritis on adalimumab. J Cutan Pathol 2011;38:644-8.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow